Virginia, 2017

Damaging Winds in Virginia, July 11, 2017

July 11, 2017 · NWS LWX · 7 events in 4 counties and zones

A few storms became severe due to an unstable atmosphere associated with a hot and humid air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A few storms became severe due to an unstable atmosphere associated with a hot and humid air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 11, 1:28 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 11, 1:28 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
228 PM EDT Tue Jul 11 2017

.SYNOPSIS...
A cold front will drift south from the Great Lakes through
Thursday, but will stall and likely remain north of the area
during this time. Another cold front will pass through the area
late Friday through Friday night. Weak high pressure builds
into the area for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure will remain over the Atlantic and a couple upper-
level disturbances in the zonal flow aloft continue to push
through our area. One disturbance will move off to our east late
this afternoon while another approaches from the west. Mid-
level clouds have kept temperatures down a bit across the
Washington Metro area into central Virginia. However...more
breaks of sunshine are expected behind the disturbance and this
should cause temperatures to rise quickly into the 90s for most
locations.

The heat and humidity has led to an unstable atmosphere...and
with the next disturbance approaching this will cause isolated
to scattered thunderstorms this afternoon into this evening.
The most widespread activity is expected across northern
Maryland...eastern West Virginia and northern Virginia where
instability is highest due to more sunshine. Any storms that do
develop may become strong to perhaps severe due to the
instability and moderate shear profiles.

The upper-level disturbance will move into the area tonight.
Most convection should wane later this evening from the loss of
daytime heating...but a few showers are possible overnight as
this system moves through. Warm and humid conditions will
persist tonight along with more mid-level clouds. Min temps
will range from the mid to upper 60s in the Allegheny Highlands
to near 80 in downtown Washington and Baltimore.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The upper-level disturbance will move off to the east Wednesday.
Morning mid-level clouds should give way to increasing sunshine
throughout the day. A westerly downsloping flow is also expected
behind the disturbance. The increasing sunshine along with the
westerly flow will allow for more hot conditions. Highs are
expected to be in the lower to middle 90s for most locations.
Upper 90s are possible depending on how quickly sunshine
develops. Isolated to scattered thunderstorms are
possible...especially late Wednesday afternoon into Wednesday
evening. However...much of the time will be dry and hot. Heat
indices around 100 degrees are likely east of the Blue Ridge
Mountains.

The subtropical ridge to our south will build just a bit farther
north Wednesday night into Thursday. This should keep most
upper-level disturbances to our north. Therefore...overnight
Wednesday should turn out dry and quite warm/humid for most
areas.

More hot and humid conditions are expected Thursday. In
fact...this should be the hottest day of the week since most
areas should have more sunshine. Max temps will be in the mid to
upper 90s for most areas. A southwest flow will also allow for
dewpoints to be a bit higher compared to recent days as well.
This will cause heat indices to approach 100 degrees in the
valleys west of the Blue Ridge Mountains and 105 degrees east of
the Blue Ridge Mountains. The intense heat and humidity will
lead to possible showers and thunderstorms...especially late in
the day into Thursday night. Some thunderstorms may be strong to
perhaps even severe.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A lee trough sets over our region as a front approaches from
our north on Friday. The front will move across our CWA Friday
night. Showers and thunderstorms are possible through the day
Friday and into Friday night. High temperatures will be near 90
in the I-95 corridor, and in the mid to upper 80s on elsewhere,
some 70s at higher elevations.

Dry conditions expected behind the front on Saturday into Sunday or
Monday before another cold front moves across our region, increasing
the chance of showers and thunderstorms. Timing of this front is
uncertain.  Some guidance move it across on monday while other stall
it over our area, so depending on where it moves, we might or might
not see additional showers and thunderstorms early in the week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Mainly VFR conditions are expected through Thursday night.
Isolated to scattered thunderstorms are possible each
day...especially during the afternoon and evening hours. Patchy
fog cannot be ruled out during the early morning hours each day
and this could briefly reduce vsbys. Confidence is too low to
mention in the TAFS for early Wednesday morning.

Some periods of showers and/or thunderstorms could
bring sub-VFR conditions Friday into early Saturday with frontal
boundary nearby. VFR conditions expected behind front on Saturday
into Sunday.

&&

.MARINE...
High pressure will remain over the Atlantic through Thursday
night. A south to southwest flow is expected during this time.
The Small Craft Advisory remains in effect into this evening for
the waters. The strongest winds are expected late this afternoon
into early this evening. A Small Craft Advisory remains in
effect for the Maryland Chesapeake Bay south of Drum Point and
the lower Tidal Potomac River tonight. Winds should remain below
SCA criteria for Wednesday through Thursday. Southerly
channeling may cause winds close to SCA criteria Thursday night.

Periods of showers and/or thunderstorms possible
Friday into early Saturday with frontal boundary nearby. Dry
conditions expected behind the front Saturday into Sunday. Wind
gusts are expected to stay below the SCA criteria.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels will continue through tonight...but the
winds should be west of south. Therefore...minor tidal flooding
is not expected.

&&

.CLIMATE...
Hot and humid weather is expected this week. For historical context,
here are record warm temperatures for today through Thursday
(July 11 through 13).

RECORD DAILY HIGH TEMPERATURES
Washington DC area (Ronald Reagan Washington National Airport, DCA)
July 11th: 99 degrees F (set in 1988, 1987 and 1936)
July 12th: 99 degrees F (set in 1908)
July 13th: 100 degrees F (set in 1954)

Baltimore MD area (Baltimore-Washington International Thurgood Marshall
Airport, BWI)
July 11th: 100 degrees F (set in 1988 and 1936)
July 12th: 97 degrees F (set in 1908)
July 13th: 99 degrees F (set in 1966, 1954 and 1880)

Dulles VA area (Washington Dulles International Airport, IAD)
July 11th: 98 degrees F (set in 1988)
July 12th: 97 degrees F (set in 1986)
July 13th: 97 degrees F (set in 1986 and 1966)

RECORD DAILY WARM LOW TEMPERATURES
Washington DC area (Ronald Reagan Washington National Airport, DCA)
July 11th: 79 degrees F (set in 1989)
July 12th: 77 degrees F (set in 2011)
July 13th: 78 degrees F (set in 1993, 1992 and 1981)

Baltimore MD area (Baltimore-Washington International Thurgood Marshall
Airport, BWI)
July 11th: 81 degrees F (set in 1911)
July 12th: 77 degrees F (set in 1936 and 1935)
July 13th: 77 degrees F (set in 1880)

Dulles VA area (Washington Dulles International Airport, IAD)
July 11th: 74 degrees F (set in 1989)
July 12th: 72 degrees F (set in 2006)
July 13th: 74 degrees F (set in 2016)

Note: Temperature records for the Washington DC and Baltimore MD areas
date back to 1872. Records at IAD go back to 1960.

&&

.EQUIPMENT...
KLWX WSR-88D has been taken down for Service Life Extension
Project 1 (SLEP 1), which will replace the signal processor. The
outage will last approximately four days. Surrounding radars
will provide coverage during the upgrade.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ530>533-535-536-538>542.
     Small Craft Advisory until 6 AM EDT Wednesday for ANZ534-537-
     543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...BJL
CLIMATE...LWX
EQUIPMENT...LWX
Hazardous weather outlook, Jul 11, 3:46 PM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
446 PM EDT Tue Jul 11 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
446 PM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Isolated thunderstorms capable of producing strong winds are
possible over the waters late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices around 105 degrees are possible Thursday. Heat
advisories may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
446 PM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A severe thunderstorm with damaging wind gusts and large hail is
possible through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices around 105 degrees are possible east of the Blue
Ridge Mountains and heat indices around 100 degrees are possible
in the valleys west of the Blue Ridge Mountains Thursday. Heat
advisories may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winchester (C)

When
July 11, 3:50 PM EST
Where
Winchester (C) County, 3.09 mi N of Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.175, -78.175

Trees were down along Woodstock Lane, Gray Avenue and Liberty Avenue.

Thunderstorm Wind, Clarke

When
July 11, 4:10 PM EST
Where
Clarke County, 3.62 mi NNW of Boyce
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.150, -78.070

A tree was down along Senseny Road near the intersection of Salem Church Road.

Thunderstorm Wind, Frederick

When
July 11, 4:14 PM EST
Where
Frederick County, 1.77 mi ENE of Burning Knolls
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.177, -78.098

Multiple trees were down at Valley Mille Road and Mill Race Road.

Thunderstorm Wind, Clarke

When
July 11, 4:32 PM EST
Where
Clarke County, 0.61 mi W of Berryville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.150, -77.981

Two trees were down on Parshall Road.

Thunderstorm Wind, Clarke

When
July 11, 4:37 PM EST
Where
Clarke County, 4.12 mi SE of Berryville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.106, -77.918

A tree was down on River Road and a tree was down on Chilly Hollow Road.

Thunderstorm Wind, Loudoun

When
July 11, 5:00 PM EST
Where
Loudoun County, 3.94 mi SW of Bloomfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.988, -77.850

A tree was down on US 50 at Willisville Road.

Thunderstorm Wind, Loudoun

When
July 11, 5:26 PM EST
Where
Loudoun County, 0.65 mi NW of Watson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.006, -77.589

A tree was down at Watson Road and Forest Glen Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712247, 712249, 712251, 712252, 712254, 712255, 712256.